August 6th, 2009 08:10 PM #1Unregistered Guest
Feels like needles in my leg
Background: I am 26 y.o. and doing IVF to recieve egg donor eggs, it requires a daily intramuscular injections in the lower back/**** that I have been doing since May. My husband gives them to me and has hit a nerve a couple of times. I have been numb on both sides from my rib to just above my knee since June. I have told my doctor's assistant and she just gives me ways to make the shot less painful i.e. use a heating pad after, etc. Also I have Raynauds, I am infertile because I have an auto immune disease they believe is related to my thyroid (still trying to figure out), I have poor circulation (my toes turn purple).
Problem: Two days ago I woke up in the middle of the night feeling like hundreds of needles were going into my right outer thigh or "saddle bag" and my entire leg felt like it had a charlie horse. Since then the charlie horse has gone away but the needles in my thigh have gotten worse. Last night I was unable to sleep because every time I moved my right leg I would feel the extreme pain. Before the pain would be if I rolled onto that side now it's any movement of my right leg. On a scale of 1-10 my pain is a 10. Luckily it only lasts for a second, but I can't sleep at all.
I found a couple of things about the sciatica nerve but it says it goes down the back of the leg, where my pain is on the side.
Anybody ever heard of this? Could you let me know what kind of doctor to see?
August 7th, 2009 02:05 AM #2Unregistered Guest
Re: Feels like needles in my leg
Hi there first things first. Yes Sciatica usually rns down the outside of the leg NOT the back of the leg and yes the pain you have is sciatica. I have had that for 7 years and when the pain gets to 10 and you unable to move without severe pain - if you end up crying, or barely able to walk because the pain is so bad you need to get to your GP ASAP and get some immediate strong painkillers and some muscle relaxants and then ask to see a Orthopeadic Specialist.
The fact that you have been having IVF injections in the lower back **** area can be dangerous. As you have mentioned your husband has hit the nerve a couple of times. After a while this WILL cause damage to the nerve and if done repeatedly over a period of time - the nerves in the lower back are extremely sensitive and if damaged affect your motor skills - namely your legs, your bowels and bladder.
Signs of nerve damage in lower back is burning sensation and severe leg pain particularly on the outer leg. Sudden weakness of bladder and possible bowel dysfunction. Weakness in the leg, pin and needles and sometimes loss of parts of your leg all together you may find all of a sudden you may not be able to move your toes or things like this. IF THIS HAPPENS WHERE YOU CANNOT FEEL PARTS OF YOUR LEG AT ALL FOR MORE THAN 1 DAY OR YOU CANNOT CONTROL YOUR LEG OR PARTS OF YOUR LEG - GET TO A & E!!!!These symptoms can also be caused by ruptured or slipped disc.
If this is not assessed by an MRI Scan NOT an Xray - Xray will NOT show nerve damage and if left untreated it could have devasting consequences. I dont want you to panic but you do need to see an Orthopeadic Specialist. I had nerve damage for 6 years - I had to have epidural steriod injections every 6 months just to allow me to walk and extensive physio. You would still sometimes need to take VERY strong pain killers. But eventually my discs ruptured in my back so severely and I had to have surgery, or I would be typing this from a wheelchair, which thank God I am not.
Immediate relief options. Painkillers (anti-inflammatory) like Ibuprofen 1000mg. Hot water bottle on the area that is most painful and placing a pillow between your legs (between the knees) ensure that you sleep on the side that is not hurting. Putting the pillow ( a proper firm one or firm cushion) will bring your leg level with your body which will reduce the pressure of the (pinched) nerve in your leg), try when placing the pillow or cushion between your knees to have your leg LEVEL with body not high above your body.